Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2004 Nov;65(11):1537-45.

Possible induction of mania or hypomania by atypical antipsychotics: an updated review of reported cases.

Author information

  • 1Department of Psychiatry, University Hospitals of Geneva, Geneva, Switzerland. fady.rachid@hcuge.ch

Abstract

BACKGROUND:

Atypical antipsychotics are widely used in clinical practice for several psychiatric disorders. Between 1994 and 1999, 26 cases of manic and hypomanic syndromes were reported with olanzapine and risperidone and were described in a previous review article.

METHOD:

An updated MEDLINE search (1999-2003) using the terms atypical antipsychotics, amisulpride, aripiprazole, clozapine, flupenthixol, olanzapine, quetiapine, risperidone, sertindole, ziprasidone, zotepine, hypomania, and mania showed that 34 new cases of induced hypomanic or manic syndromes have been published, not only with olanzapine (N = 5) and risperidone (N = 6), but also with quetiapine (N = 5) and ziprasidone (N = 11) treatment. Six cases have been reported with flupenthixol and 1 with amisulpride, two antipsychotics considered as "partial" atypicals.

RESULTS:

A critical analysis of these case reports revealed that the effects on mood were insufficiently documented in some of the reports but that for 20 of them, evidence is highly suggestive of a causative role of atypical antipsychotics in the induction of manic/hypomanic symptomatology.

CONCLUSION:

This updated review continues and extends the results of the initial review and suggests that atypical antipsychotics have some intriguing effects on mood. Such effects have never been reported with conventional antipsychotics. The mechanisms involved in this phenomenon of mood switch remain to be elucidated.

PMID:
15554769
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Physicians Postgraduate Press, Inc.
    Loading ...
    Write to the Help Desk